News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Substernal pain/bloating


 JanetP - Wed Dec 26, 2007 12:43 pm

I have had progressively worsening substernal (2-3 cm below the xyphoid process) pain for the last 3 years. I do not drink/smoke. At first, I had heartburn symptoms that were relieved with antacids. Over the last year or so those quit working, so my doctor put my on Nexium. I had an EGD that showed a small hiatal hernia, and mild esophagitis (not enough to cause my pain, so I was told). My ultrasound was negative, and my ambulatory pH test was also not bad enough to cause my continuing pain. I lost 15 lbs in 2 months; I am 5’5” and weigh 115 now. Finally, I had a HIDA scan that revealed a 9% ejection fraction. I had a lap. chole. a few weeks later. Unfortunately, my pain remains; and to add to it, bloating and gas (these 2 symptoms actually started a month or 2 before my surgery). Just drinking half a glass of water leaves me feeling as if I’ve had a full course meal. I have not experienced diarrhea thankfully; but I look and feel 4-5 months pregnant at times. Four days post-op, I landed in the ER with severe sub-sternal pain that radiated up into my chest. My labwork and CT were negative. Four weeks post-op, I had another ultrasound to check for biliary stenosis. Results normal, as were the LFTs, amylase and lipase. The doctor put me on methscopolamine with the hope of relaxing smooth muscle (now I’m constipated and dry). I have had 2 days that I’ve felt better since then (a week ago). What could be happening? I am miserable. I have not identified any foods that make my symptoms worse. I have tried Gas-X and Beano without results. I have also increased my fiber by taking 6gm Citrucel. Is it possible for a hiatal hernia to “wax and wane?” When he scoped me, could it have been smaller than when I have symptoms, because I was not feeling too bad at that time; but afterward, my pain was aggravated. Please steer me in the right direction. I am frustrated.
 JanetP - Tue Jan 08, 2008 9:03 am

Update...maybe this will help someone steer me in the right direction. Most of the time, I'm not hurting during the day anymore. I am waking up early in the morning (between 3:30-5:30am) 2-3 times per week with this chest pain. I thought it might be esophageal spasms. I take Nexium 40mg daily. About half the time, if I get up and drink some water, the pain subsides. The other half of the time, the pain is excruciating...right in the middle of my sternum. I have tried peppermint tea, without results. My doctor says he doesn't know what's wrong. He wants to do a second EGD and a colonoscopy. The pain is in my chest, not my lower abdomen! Furthermore, my first EGD didn't show much of anything! Please, someone, give me some ideas!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here